Alert archive / Kansas / Wind Chill Advisories in 2017

Wind Chill Advisory 2, NWS Dodge City, KS

January 6, 20179 counties in Kansas

NWS Dodge City, KS issued this wind chill advisory at Jan 6, 2017, 11:22 PM CST for 9 counties in Kansas. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 6, 2017, 11:22 PM CST (05:22 UTC)
Expired
Jan 7, 2017, 10:02 AM CST
In force
11 hr
Issued by
NWS Dodge City, KS

Counties Finney County, KS, Grant County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Morton County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 119 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2247 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

781 
WWUS43 KDDC 070522
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1122 PM CST FRI JAN 6 2017

KSZ061>063-074>076-084>086-071500-
/O.NEW.KDDC.WC.Y.0002.170107T0522Z-170107T1500Z/
HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-MORTON-STEVENS-
SEWARD-
INCLUDING THE CITIES OF...SYRACUSE...LAKIN...DEERFIELD...
GARDEN CITY...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...
ELKHART...HUGOTON...LIBERAL
1122 PM CST FRI JAN 6 2017 /1022 PM MST FRI JAN 6 2017/

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM CST /8 AM MST/
SATURDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST /8 AM MST/
SATURDAY. 

* WIND CHILL VALUES...AROUND 15 DEGREES BELOW ZERO.
 

* OTHER IMPACTS...ANY EXPOSED SKIN WILL SUFFER FROM FROSTBITE IN 
  AS LITTLE AS A HALF HOUR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
2 follow-up statements
972 
WWUS43 KDDC 071451
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
851 AM CST SAT JAN 7 2017

KSZ061>063-074>076-084>086-071700-
/O.EXT.KDDC.WC.Y.0002.000000T0000Z-170107T1700Z/
HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-MORTON-STEVENS-
SEWARD-
INCLUDING THE CITIES OF...SYRACUSE...LAKIN...DEERFIELD...
GARDEN CITY...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...
ELKHART...HUGOTON...LIBERAL
851 AM CST SAT JAN 7 2017 /751 AM MST SAT JAN 7 2017/

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 11 AM CST /10 AM MST/
THIS MORNING...

* WIND CHILL VALUES...-15 TO -20 DEGREES. 

* OTHER IMPACTS...FROSTBITE WILL OCCUR IN 30 MINUTES OR LESS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

TURNER
717 
WWUS43 KDDC 071602
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1002 AM CST SAT JAN 7 2017

KSZ061>063-074>076-084>086-071715-
/O.CAN.KDDC.WC.Y.0002.000000T0000Z-170107T1700Z/
HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-MORTON-STEVENS-
SEWARD-
INCLUDING THE CITIES OF...SYRACUSE...LAKIN...DEERFIELD...
GARDEN CITY...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...
ELKHART...HUGOTON...LIBERAL
1002 AM CST SAT JAN 7 2017 /902 AM MST SAT JAN 7 2017/

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE WIND
CHILL ADVISORY. 

WIND CHILL READINGS HAVE SLOWLY CLIMBED ABOVE WIND CHILL ADVISORY
CRITERIA. WIND CHILLS OF 0 TO 10 BELOW ZERO WILL CONTINUE THROUGH
NOON. 

$$

TURNER

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this wind chill advisory went out at Jan 6, 11:18 PM CST, 4 minutes earlier.

Area forecast discussion, Jan 6, 11:18 PM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1118 PM CST Fri Jan 6 2017

...Updated to lower overnight temperatures and issue a wind chill
advisory...

.SYNOPSIS...
Issued at 925 PM CST Fri Jan 6 2017

WV imagery indicates a weak upper level ridge of high pressure moving
slowly eastward across the Intermountain West. Near the surface, an
area of high pressure is edging slowly eastward across north Texas and
southern Oklahoma.

&&

.UPDATE...
Issued at 1105 PM CST Fri Jan 6 2017

11 pm temperatures were already around zero aross much of
southwest Kansas. This combined with a west wind at near 10 knots
had resulted in wind chill readings of around -15 degrees west of
highway 83. Given the current conditions and the expected lows
tonight along with the snow cover and clear skiess will issue a
wind advisory for locations along and west of a Liberal to Garden
City line.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 100 PM CST Fri Jan 6 2017

Not much to talk about in the short term. 500-hPa ridging will build
in from the southwest through tomorrow. A light westerly wind is expected
through the overnight. Had a concern for wind chill advisory values
being reached in the west, however, with this light downslope, that
could keep temperatures up a bit. So, won't issue the advisory right
now. Overnight lows look to bottom in the lower positive single digits.
Highs tomorrow should be near to above freezing, so do expected some
melting of the snow to occur. No precipitation is expected within the
short term period and pops will remain at zero percent.

.LONG TERM...(Saturday night through Friday)
Issued at 100 PM CST Fri Jan 6 2017

A generally quiet weather pattern is expected in the long term period.
There is good news for people who like warmer temperatures. On Monday,
a strong warm air advection and downslope pattern is still indicated
by both the GFS and ECMWF. Have increase the fb temp grids as a result
as this output looks too cool. Pattern recognition suggests a fairly
warm day on Monday with widespread 60s. There could even be a 70 degree
observation. Something to watch. A dry fropa is expected Tuesday, knocking
down highs a few degrees. This won't last long as WAA begins once again
ahead of strong upper level westerly flow Wednesday. Again, upper 50s
and some 60s could be possible. Colder temperatures are possible towards
the end of the pd as strong front moves southward with associated CAA.
There is only a slight chance of precip associated with this.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1100 PM CST Fri Jan 6 2017

VFR conditions will prevail at all TAF sites through early Saturday
evening. Light and variable winds will persist through Saturday afternoon
as a surface high moves slowly eastward across much of Oklahoma and
north Texas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC   3  35  12  39 /   0   0   0   0
GCK  -1  33  10  40 /   0   0   0   0
EHA   0  32  12  48 /   0   0   0   0
LBL  -1  32  12  42 /   0   0   0   0
HYS   2  30  10  37 /   0   0   0   0
P28   5  37  13  39 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory until 9 AM CST /8 AM MST/ Saturday for
KSZ043-061>063-074>076-084>086.

&&

UPDATE...Burgert
SYNOPSIS...JJohnson
SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...JJohnson
Hazardous weather outlook, Jan 6, 8:09 AM CST, 15 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
809 AM CST FRI JAN 6 2017

KSZ030-031-043>046-061>066-074>081-084>090-071415-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
809 AM CST FRI JAN 6 2017 /709 AM MST FRI JAN 6 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

Nearby

Wind Chill Advisories in Kansas, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.